Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 29, NWS El Paso, TX

August 28, 2005Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Aug 28, 2005, 4:30 PM MDT for Hudspeth County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2005, 4:30 PM MDT (22:30 UTC)
Expired
Aug 28, 2005, 5:15 PM MDT
In force
45 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 133 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
2403 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:55 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 28, 2:55 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
255 PM MDT SUN AUG 28 2005

.SYNOPSIS...
HIGH PRESSURE ALOFT HAS SHIFTED TO THE WEST COAST. THIS PRODUCED
NORTHWEST FLOW ALOFT AND REDUCED MOISTURE LEVELS OVER THE REGION...
BUT PLENTY OF LOW LEVEL MOISTURE REMAINS OVER THE AREA. THE AIRMASS
IS QUITE UNSTABLE TODAY EAST OF THE RIO GRANDE RIVER AND ALONG WITH
A STRONG UPPER LEVEL DISTURBANCE...IS KICKING OFF STRONG
THUNDERSTORMS IN OTERO COUNTY. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA UNTIL 8 PM THIS EVENING. THUNDERSTORMS WILL BE
ON THE DOWNSWING OVER THE NEXT SEVERAL DAYS AS JUST ISOLATED
THUNDERSTORMS...MAINLY OVER THE MOUNTAINS...WILL OCCUR MONDAY
THROUGH FRIDAY.

&&

.DISCUSSION...
VERY ACTIVE WX SCENE IN THE EASTERN CWA TODAY AS RESIDUAL MOISTURE
FROM MORNING MCS COMBINED WITH LOW LEVEL EASTERLIES...AND A STRONG
UPPER DISTURBANCE OVER CENTRAL NEW MEXICO...HAVE FORMED STRONG TO
SEVERE THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS AND TULAROSA
BASIN. BELIEVE THIS ACTIVITY TONIGHT SHOULD BE LIMITED TO MAINLY
OTERO AND HUDSPETH COUNTIES...ALTHOUGH WITH MODELS SHOWING LOW LEVEL
EASTERLIES SURGING INTO THE RIO GRANDE VALLEY TONIGHT...AND THE
UPPER TROUGH STILL OVER WEST TEXAS...THIS SEVERE ACTIVITY COULD
EXPAND WESTWARD.

AREA REMAINS IN THE NORTHERLY FLOW ON MONDAY BUT EXPECT SYNOPTIC
SCALE WEAK SUBSIDENCE TO DEVELOP BEHIND UPPER TROUGH AND LIMIT
THUNDERSTORMS TO MAINLY THE MOUNTAINS. THE RIDGE MOVES OVER THE AREA
TUESDAY AND WEDNESDAY AND ANY CHANCE OF THUNDERSTORMS SHOULD BE
LIMITED TO THE MOUNTAINS. THE HIGH SLIPS EAST OF THE AREA AFTER
THURSDAY SO LOOK FOR THE CWA TO SLOWLY MOISTEN UP AGAIN BY THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  90  70  96  72 /  20  10  20   0   0
SIERRA BLANCA TX        65  86  67  93  65 /  30  10  20   0   0
LAS CRUCES              66  90  67  96  67 /  20  10  10   0   0
ALAMOGORDO              67  87  68  95  69 /  30  10  20   0   0
CLOUDCROFT              47  70  48  74  48 /  40  20  20  10  10
TRUTH OR CONSEQUENCES   65  86  67  96  67 /  20  10  10   0   0
SILVER CITY             60  87  59  89  61 /  10  20  20  10  10
DEMING                  65  91  66  97  67 /  10  10  10   0   0
LORDSBURG               65  92  65  97  67 /  10  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
.NM, TX...NONE.

&&

17 HEFNER

In the hours before

Special weather statement, Aug 28, 1:00 PM MDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
100 PM MDT SUN AUG 28 2005

NMZ024-025-290059-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...
CHAPARRAL AND HOLLOMAN AFB
100 PM MDT SUN AUG 28 2005

...SEVERE THUNDERSTORM WATCH FOR OTERO COUNTY UNTIL 8 PM MDT...

AN UPPER LEVEL DISTURBANCE SLIDING THROUGH THE AREA FROM THE NORTH
WILL HELP IN THE DEVELOPMENT OF THUNDERSTORMS THROUGH THE AFTERNOON
HOURS TODAY. THE MAIN FOCUS OF THIS ACTIVITY WILL BE ACROSS THE
SACRAMENTO MOUNTAINS AREA OF OTERO COUNTY. THREATS FROM THESE STORMS
WILL BE POTENTIALLY SEVERE WINDS EXCEEDING 60 MPH...AND LARGE HAIL.

IN ADDITION...THESE STORMS WILL PRODUCE FREQUENT DEADLY LIGHTNING.
STORMS THAT HAVE ALREADY DEVELOPED...HAVE HAD A HISTORY OF PRODUCING
VERY HEAVY RAIN. AS SUCH...LOCALIZED FLOODING OF SMALL
STREAMS...ARROYOS...DRAINAGES...AND ROADS IS POSSIBLE. PERSONS SHOULD
AVOID DRAINAGES AND ARROYOS WHEN RAIN IS NEARBY. DRIVERS SHOULD NOT
ATTEMPT TO CROSS ANY FLOODED ROADS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PIEPER
Special weather statement, Aug 28, 2:36 PM MDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
236 PM MDT SUN AUG 28 2005

NMZ024-025-282130-
SOUTHERN SACRAMENTO MOUNTAINS-TULAROSA BASIN/SOUTHERN DESERT-

...STRONG THUNDERSTORM 6 MILES NORTH OF TULAROSA...MOVING SOUTH AT
AROUND 25 MPH...

AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND
SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...AND BRIEF TORRENTIAL
RAINS...ALONG A LINE EXTENDING FROM 6 MILES NORTH OF TULAROSA TO 11
MILES WEST OF TULAROSA.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE HOLLOMAN AIR FORCE
BASE...TULAROSA...WHITE SANDS NATIONAL MONUMENT...AND ALAMOGORDO.

PIEPER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:46 PM MDTSevere Thunderstorm WarningEPZOtero29 min
Aug 28, 1:26 PM MDTSevere Thunderstorm WarningEPZOtero34 min
Aug 28, 2:45 PM MDTSevere Thunderstorm WarningEPZOtero45 min
Aug 28, 5:19 PM MDTSevere Thunderstorm WarningEPZHudspeth71 min
Aug 28, 5:24 PM MDTSevere Thunderstorm WarningEPZEl Paso66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.